Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Albuquerque, NM

March 26, 2020Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 26, 2020, 7:38 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 27, 2020, 12:00 PM MDT. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 26, 2020, 7:38 PM MDT (01:38 UTC)
In effect from
Mar 27, 2020, 12:00 PM MDT
Expired
Mar 27, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 3:06 PM MDTNON-TSTM WND GST 716 Ne Las Vegas, NMKLVS ASOS.
Mar 27, 4:42 PM MDTNON-TSTM WND GST 582 Ene Clayton, NMKCAO ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3438 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WWUS85 KABQ 270138
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
738 PM MDT Thu Mar 26 2020

...RED FLAG WARNING FROM NOON TO 7 PM FRIDAY FOR THE EAST CENTRAL
AND NORTHEAST PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.Strong southwest to west winds of 25 to 40 mph with gusts up to 
50 mph will redevelop Friday afternoon with low humidity near 15 
percent across east central and northeast New Mexico. A cold front
will plow through the state Friday night and usher in below 
normal temperatures on breezy northwest winds through Saturday.

NMZ104-271300-
/O.EXP.KABQ.FW.W.0004.000000T0000Z-200327T0200Z/
/O.UPG.KABQ.FW.A.0003.200327T1800Z-200328T0100Z/
/O.NEW.KABQ.FW.W.0005.200327T1800Z-200328T0100Z/
Northeast Plains-
738 PM MDT Thu Mar 26 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 7 PM MDT Friday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Plains of New Mexico Friday
  afternoon through early Friday evening.

* 20 FOOT WINDS...Southwest to west 25 to 40 mph with gusts up to
  50 mph Friday. 

* RELATIVE HUMIDITY...Near 15 percent Friday afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for today.

&&

$$

NMZ108-271300-
/O.UPG.KABQ.FW.A.0003.200327T1800Z-200328T0100Z/
/O.NEW.KABQ.FW.W.0005.200327T1800Z-200328T0100Z/
East Central Plains-
738 PM MDT Thu Mar 26 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 7 PM MDT Friday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...East central plains of New Mexico Friday 
  afternoon through early Friday evening. 

* 20 FOOT WINDS...Southwest 25 to 40 mph with gusts up to 50  
  mph. 

* RELATIVE HUMIDITY...Near 15 percent Friday afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
035 
WWUS85 KABQ 270911
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
311 AM MDT Fri Mar 27 2020

...RED FLAG WARNING FROM NOON TO 7 PM TODAY FOR THE EAST CENTRAL 
AND NORTHEAST PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.Strong southwest to west winds of 25 to 40 mph with gusts up to
55 mph will redevelop today with minimum humidities near 15 
percent across east central and northeast New Mexico. A cold front
moving from west to east through the state tonight will bring 
below normal temperatures on brisk northwest winds Saturday.

NMZ104-108-280100-
/O.CON.KABQ.FW.W.0005.200327T1800Z-200328T0100Z/
Northeast Plains-East Central Plains-
311 AM MDT Fri Mar 27 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING...

* AREA AND TIMING...Northeast and East Central Plains this
  afternoon and early evening. 

* 20 FOOT WINDS...Southwest 25 to 40 mph with gusts up to 55 mph.
 
* RELATIVE HUMIDITY...Near 15 percent this afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 26, 5:55 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 26, 5:55 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
555 PM MDT Thu Mar 26 2020

.AVIATION...
00Z TAF CYCLE
Southwest winds will decrease this evening across much of the area
but still remain breezy for much of the night. Thick mid level cigs
this evening will lift overnight before falling again from west to
east Friday morning. Southwest winds will increase aft 15Z Friday
with widespread gusts of 35 to 45 kt aft 19Z. Valley rain and high
terrain snow shower will also develop over northern and western NM
Friday as a cold front approaches from the west. Winds will begin to
turn toward the west and northwest by late day along and west of the
Rio Grande Valley.

Guyer

&&

.PREV DISCUSSION...301 PM MDT Thu Mar 26 2020...
.SYNOPSIS...
Spring winds will continue through Friday as a storm system moves
slowly east across New Mexico. The strongest winds will occur over
eastern New Mexico where gusts of 50 to 60 mph are likely. A few
valley rain and mountain snow showers are also expected across the
area through Friday with much cooler temperatures. Northwest winds
will keep conditions a tad breezy over the state Saturday with more
chilly temperatures. Sunday will be warmer with lighter winds and
another batch of high clouds moving over the state. The next storm
system will move quickly east across northern New Mexico Monday with
a few more valley rain and mountain snow showers. Stronger winds
will also return Monday with widespread breezy to locally windy
conditions. A warming trend will return Tuesday and Wednesday with
perhaps a few more rain showers around the higher terrain.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT AND FRIDAY)...
Unsettled weather continues to be unleashed over NM today with
strong to severe winds and a few showers ongoing. A secondary vort
lobe associated with the low over CA has been drifting southeastward
and should begin to change course to more of an east northeast
heading in the coming hours. This will continue to steer subtropical
moisture into NM along with a belt of very strong winds aloft.
Similar to yesterday, a lee side surface low has redeveloped, now
over southeastern CO, with a healthy surface gradient and deep
vertical mixing helping to drive today’s strong to severe winds. The
aforementioned belt of strong winds aloft will slowly shift eastward
tonight into Friday, but will continue to buffet our ridge tops and
mountain peaks with 45 to 65 knots of flow. Therefore, surface winds
in lower elevation locations may decrease through the evening as the
boundary layer tries to decouple, but many mid slope to higher
elevation areas will remain fairly well-mixed and gusty throughout
the overnight. Also, showers and perhaps a few thunderstorms will
occasionally attempt to fill in between the Gila and the northern
mountains tonight.

The mid level jet will extend from south central to northeastern NM
on Friday as the CA low moves into AZ and northern NM in the form of
an open trough. Yet again, a new lee side surface low will be
rendered in southeastern CO with another healthy surface gradient.
Temperatures will be cooling from west to east across NM on Friday
as the trough and attendant cold front move in, but efficient
vertical mixing and increasing precipitation should ensure that
stronger winds aloft translate down to the surface, especially along
and east of the central mountain chain. More wind advisories and
high wind warnings will be needed for Friday, and the decision was
made to issue these upon expiration of today’s wind statements in
order to minimize confusion. While the winds will be at the
forefront of weather impacts, precipitation is expected to increase
Friday. Downsloping winds will eliminate precipitation potential
from the east slopes of the central mountain chain eastward, but
remaining areas should observe showers with activity most
concentrated over northwestern zones of NM. Instability should also
allow for a few thunderstorms Friday afternoon.

LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...
The center of upper level low pressure will eject northeast into the
Great Plains Friday night with height rises and a relaxing surface
pressure gradient over NM. Dry, cold air advection will lead to a
much colder morning Saturday with freezing temps over all of central
and western NM. Northwest breezes will remain elevated Friday night
which will make it feel even colder, but limit the degree of cooling
for the eastern plains. The last impulse of stronger mid level winds
will exit the state Saturday with Wind Advisories to persist around
Clines Corners. Temps will remain cool with highs 5-10F below normal
for late March.

Saturday night will be cold as well with another round of freezing
temps as better radiational cooling takes place. A weak shortwave
ridge will crest over NM Sunday with warming temps, increasing high
clouds, and slight southerly breezes. The next upper level trough
will move into the Four Corners region Monday morning with a quick
shot of valley rain and mountain snow showers for northern NM thru
the afternoon. Temps will cool once again for the north and west but
warm across the east with downslope flow. Snow amounts will be very
light with a dusting to 1-2" on higher peaks. Stronger winds will
return Monday afternoon with Wind Advisory speeds possible south of
U.S. 60.

Flow aloft will slowly back from northwest to southwest Tuesday and
Wednesday ahead of a broad upper level trough developing over the
Great Basin. Increasing southwest winds, warmer temps, and another
round of thicker cloud cover will move into the state with a few rain
showers possible by Wednesday.

52/Guyer

&&

.FIRE WEATHER...
Red Flag Warning will continue for northeastern NM  through the
early evening. While humidity in this area has been marginally
critical by traditional definitions, the strong winds remain a big
concern. Winds should decrease in speed overnight, but will still be
breezy and periodically windy into Friday morning. Fair to good RH
recovery (60 to 70%) is expected tonight in the plains with good to
excellent recoveries forecast farther west through Friday morning.

Despite the RH recovery in the plains by Friday morning, a sharp
plummet is expected into the afternoon hours as the upper trough
will be inching closer to NM. As diurnal mixing ensues Friday, the
mid level jet will translate farther southeast along with a mid
level dry slot, and as surface/20ft winds surge upward in speed the
drier air aloft should start to mix down. As strong to even severe
winds begin to buffet areas along and east of the central mountain
chain, the northeastern and portions of the east central plains
should start to observe critically low RH. While temperatures will
be declining from today’s standards, they will still be slightly
above average in the plains where moderate Haines indices of 4 to 5
will reside. Overall, this isn’t a definitively critical event due
to the modest Haines indices, slight departures from average
temperatures, and marginally critical RH, so a Fire Weather Watch
will be issued.

Breezy to windy conditions will still be of concern on Saturday in
the wake of the cold front and trough passage, but cold air
advection and higher RH should offset the critical threat. Breezy to
windy conditions will be a common theme for much of next week, and
while no fire weather growth patterns are looming just yet, spotty
to brief critical periods cannot be ruled out each afternoon,
especially near the interface of the central highlands and plains.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM MDT this evening for the following
zones... NMZ215-221-223-227>229.

Wind Advisory until 9 PM MDT this evening for the following zones...
 NMZ202-205>208-212>214-216-218>220-222-225-230>241.

Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ104.

Fire Weather Watch from Friday afternoon through Friday evening for
the following zones... NMZ104-108.

High Wind Warning until 9 PM MDT Friday for the following zones...
NMZ224-226.

&&
Hazardous weather outlook, Mar 26, 3:07 AM MDT, 16 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
307 AM MDT Thu Mar 26 2020

NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
307 AM MDT Thu Mar 26 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

West to southwest winds will continue to strengthen today across the
entire area. High Wind Warnings are in effect until 9PM this evening
for areas along the central mountain chain as well as adjacent
highlands where wind speeds of 30-40 mph with gusts up to 60 mph can
be expected. A Wind Advisory is in effect until 9PM for the area
along and south of Interstate 40 as well as the eastern plains where
wind speeds of 25-35 mph with gusts up to 50 mph can be expected.
Cross winds may create difficult driving conditions along north-south
oriented roads.

A Red Flag Warning is in effect until 8PM this evening for the
Northeast Plains where low humidities combined with strong winds
will create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong west to southwest winds continue on Friday as well with the
strongest winds expected across southern and eastern New Mexico.
Rain, thunderstorms, and mountain snow are still expected for western
and northern NM on Friday. Snow totals of 4 to 5 inches remain
possible in the peaks of the northern mountains. In addition, areas
of blowing snow may reduce visibility and create difficult driving
conditions.

Less wind and drier conditions are expected this weekend, but
precipitation chances and wind increase again on Monday.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

15

In the hours before

Local storm report, Mar 26, 1:46 PM MDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 PM MDT THU MAR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND GST 2 SSW FORT STANTON      33.46N 105.53W
03/26/2020  M67 MPH          LINCOLN            NM   AWOS

            KSRR AWOS.

&&

EVENT NUMBER ABQ202001097

GUYER
Local storm report, Mar 26, 2:55 PM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT THU MAR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND GST 1 N RED HILL            34.24N 108.87W
03/26/2020  M58 MPH          CATRON             NM   APRSWXNET/CWOP

&&

EVENT NUMBER ABQ202001098

BMB
Local storm report, Mar 26, 3:08 PM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 PM MDT THU MAR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     NON-TSTM WND GST 9 ESE MESITA            34.98N 107.17W
03/26/2020  M58 MPH          CIBOLA             NM   NMDOT

&&

EVENT NUMBER ABQ202001099

BMB
Local storm report, Mar 26, 4:31 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
431 PM MDT THU MAR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HIGH SUST WINDS  6 NE LAS VEGAS          35.66N 105.14W
03/26/2020  M44 MPH          SAN MIGUEL         NM   ASOS

            KLVS ASOS.

&&

EVENT NUMBER ABQ202001100

GUYER
Local storm report, Mar 26, 4:33 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 PM MDT THU MAR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     HIGH SUST WINDS  1 SSE CLINES CORNERS    35.00N 105.66W
03/26/2020  M40 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

&&

EVENT NUMBER ABQ202001101

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 9:06 PM MDTWind AdvisoryABQBernalillo, Catron, Chaves, Cibola, Colfax, Curry and 16 more25 hr

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.